The Annals of Applied Probability

Sampling conditioned hypoelliptic diffusions

Martin Hairer, Andrew M. Stuart, and Jochen Voss

Full-text: Open access

Abstract

A series of recent articles introduced a method to construct stochastic partial differential equations (SPDEs) which are invariant with respect to the distribution of a given conditioned diffusion. These works are restricted to the case of elliptic diffusions where the drift has a gradient structure and the resulting SPDE is of second-order parabolic type.

The present article extends this methodology to allow the construction of SPDEs which are invariant with respect to the distribution of a class of hypoelliptic diffusion processes, subject to a bridge conditioning, leading to SPDEs which are of fourth-order parabolic type. This allows the treatment of more realistic physical models, for example, one can use the resulting SPDE to study transitions between meta-stable states in mechanical systems with friction and noise. In this situation the restriction of the drift being a gradient can also be lifted.

Article information

Source
Ann. Appl. Probab., Volume 21, Number 2 (2011), 669-698.

Dates
First available in Project Euclid: 22 March 2011

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1300800985

Digital Object Identifier
doi:10.1214/10-AAP708

Mathematical Reviews number (MathSciNet)
MR2807970

Zentralblatt MATH identifier
1219.60062

Subjects
Primary: 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 60G35: Signal detection and filtering [See also 62M20, 93E10, 93E11, 94Axx]

Keywords
Stochastic partial differential equations fourth-order SPDEs hypoelliptic diffusions conditioned stochastic ordinary differential equations

Citation

Hairer, Martin; Stuart, Andrew M.; Voss, Jochen. Sampling conditioned hypoelliptic diffusions. Ann. Appl. Probab. 21 (2011), no. 2, 669--698. doi:10.1214/10-AAP708. https://projecteuclid.org/euclid.aoap/1300800985


Export citation

References

  • [1] Apte, A., Hairer, M., Stuart, A. M. and Voss, J. (2007). Sampling the posterior: An approach to non-Gaussian data assimilation. Phys. D 230 50–64.
  • [2] Blömker, D., Maier-Paape, S. and Wanner, T. (2001). Spinodal decomposition for the Cahn–Hilliard–Cook equation. Comm. Math. Phys. 223 553–582.
  • [3] Da Prato, G. and Debussche, A. (1996). Stochastic Cahn–Hilliard equation. Nonlinear Anal. 26 241–263.
  • [4] Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications 44. Cambridge Univ. Press, Cambridge.
  • [5] Hairer, M. (2009). An introduction to stochastic PDEs. Available at http://arxiv.org/abs/0907.4178.
  • [6] Hairer, M. (2010). Singular perturbations to semilinear stochastic heat equations. Preprint. Available at http://arxiv.org/abs/1002.3722.
  • [7] Hairer, M., Stuart, A. M. and Voss, J. (2007). Analysis of SPDEs arising in path sampling. II. The nonlinear case. Ann. Appl. Probab. 17 1657–1706.
  • [8] Hairer, M., Stuart, A. M., Voss, J. and Wiberg, P. (2005). Analysis of SPDEs arising in path sampling. I. The Gaussian case. Commun. Math. Sci. 3 587–603.
  • [9] Hairer, M., Stuart, A. and Voß, J. (2009). Sampling conditioned diffusions. In Trends in Stochastic Analysis. London Mathematical Society Lecture Note Series 353 159–185. Cambridge Univ. Press, Cambridge.
  • [10] Kato, T. (1966). Perturbation Theory for Linear Operators. Springer, Berlin.
  • [11] Lauritsen, K. B., Cuerno, R. and Makse, H. A. (1996). Noisy Kuramoto–Sivashinsky equation for an erosion model. Phys. Rev. E 54 3577–3580.
  • [12] Röckner, M. and Ma, Z. M. (1992). Introduction to the Theory of (nonsymmetric) Dirichlet Forms. Springer, Berlin.
  • [13] Reed, M. and Simon, B. (1972). Methods of Modern Mathematical Physics. I. Functional Analysis. Academic Press, New York.
  • [14] Reznikoff, M. G. and Vanden-Eijnden, E. (2005). Invariant measures of stochastic partial differential equations and conditioned diffusions. C. R. Math. Acad. Sci. Paris 340 305–308.
  • [15] Stuart, A. M., Voss, J. and Wiberg, P. (2004). Conditional path sampling of SDEs and the Langevin MCMC method. Commun. Math. Sci. 2 685–697.
  • [16] Triebel, H. (1983). Theory of Function Spaces. Monographs in Mathematics 78. Birkhäuser, Basel.
  • [17] Triebel, H. (1992). Theory of Function Spaces. II. Monographs in Mathematics 84. Birkhäuser, Basel.
  • [18] Triebel, H. (2006). Theory of Function Spaces. III. Monographs in Mathematics 100. Birkhäuser, Basel.
  • [19] Zabczyk, J. (1989). Symmetric solutions of semilinear stochastic equations. In Stochastic Partial Differential Equations and Applications, II (Trento, 1988). Lecture Notes in Math. 1390 237–256. Springer, Berlin.